Missouri, 2003

Winter Storm in Missouri, January 15 to 16, 2003

January 15 to 16, 2003 · NWS LSX · 2 events in 2 counties and zones

A narrow band of heavy snow fell across parts of Northeast Missouri. Snow amounts across Knox and Lewis counties ranged from 4 to 6 inches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A narrow band of heavy snow fell across parts of Northeast Missouri. Snow amounts across Knox and Lewis counties ranged from 4 to 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 15, 2:15 PM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Jan 15, 2:15 PM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
215 PM CST WED JAN 15 2003

THERE STILL RMNS A GREAT DEAL OF UNCERTAINTY WITH THE UPCOMING WNTR
STRM.  NAMELY WHERE THE HIGHEST SNOWFALL AMTS WL OCCUR.  IT SEEMS
PRETTY MUCH A GIVEN THAT THE ENTIRE CWFA WL SEE A GD DEAL OF
MEASURABLE SNOW ON THE ORDER OF 4-5 INCHES...HOWEVER EXACTLY WHERE
THE EMBDD BANDS OF HIER TOTALS FALL IS STILL NOT TOTALLY CLR.  THE
SYS IS CURRENTLY UNFOLDING PRETTY MUCH AS EXPECTED.  THE RGL RADAR
COMPOSITE LOOP IS SHWG AN EVOLVING NW-SE BAND FM SD INTO ERN NEB
ASSOCD WITH THE WRM CONVEYOUR BELT AND RESULTANT LOW-MID LVL
FRONTOGENESIS.  MOISTENING OF THE LWR LEVELS IS SLOW BUT IS
PROGRESSING ON THE SE FRINGE OVR ERN NEB/WRN IA.  THE GUID IS ALL
SUPPORTIVE THAT THIS BAND WL TRANSLATE SEWD TNGT AS UPR TROF MOVS
SEWD...MOVING ACRS THE NRN HALF OF THE CWFA AS THE NGT PROGRESSES.
HOW THINGS UNFOLD LATE TNGT AND INTO ERLY THURS ARE THE TRICKIEST.
IT RMNS UNCLEAR WHAT THE FUTURE OF THIS WAA/FRONTOGENETICALLY DRIVEN
BAND WL DO...WL IT DRY UP AS IT MOVS SEWD INTO THE OH VLY LATE TGNT
OR WL IT MERGE ON THE WRN END WITH AN EVOLVING DEFORMATION BAND
ASSOCD WITH THE UPR SYS.  WE CUD END UP WITH ONE GOOD BAND ACRS NRN
MO INTO WC/SC IL AND ANOTHER FM NR MKC THRU THE LAKE OF THE OZARKS
THRU FAM.  I CONT TO FAVOR THE GFS FOR THE DETAILS AS IT RMNS
RELATIVELY CONSISTENT OVR THE LAST 5 RUNS.  HPC/JUNKERS DY1 QPF
ALSO FITS THIS SCENARIO WELL AND LKS QUITE GD ATTM.  LTL HAS CHGD IN
THINKING WITH SNOW TO LIQ RATIOS.  DP THERMAL PROFILES CONT TO
SUPPORT AT LEAST 20:1 RATIOS. GIVEN DRY/FLUFFY NATURE TO THE
SNOW...IT LKS LIKE BLOWING AND DRIFTING WL BCM A PROBLEM LATE
THURS/THURS NGT AS GUSTY NW WNDS RESULT FM THE INCRSD PRES GRAD FM
THE DEPARTING SFC LOW AND THE HI BLDG SWD ACRS THE PLAINS.  RURAL
AREAS CUD REALLY HV THEIR HANDS FULL. WL CONT WITH CLRG TRENDS THURS
NGT.  BYD TMW WL TREND TMPS AOB COLDEST MOS GIVEN ANTICIPATED SN
CVR.

BRIEFLY IN THE EXTDD...WE STAY PRETTY CD THRU THE PD.  A FEW
CLIPPERS ARE ADVERTISED BUT MY FAITH IN THE TMG AND PSN OF THE FTRS
IS LOW.  WL RETAIN THE PCPN CHC CURRENTLY FCST FOR SAT ALTHOUGH
CURRENT RUNS ARE DOWNPLAYING THIS.  ATTM WL ALSO HOLD OFF ON
INTRODUCING POPS IN ON MON FOR YET ANOTHER CLIPPER.  SOME MILDER
AIR GETS ADVCTD ACRS THE RGN IN ADVANCE OF EACH OF THESE.  LKG WELL
AHD TWDS THE MIDDLE AND LATER PART OF NEXT WK.  LKS LIKE SOME GD
CROSS POLAR FLOW IS SETTING UP AND THIS SHUD BRINGING AN INTRUSION
OF BITTERLY CD ARCTIC AIR INTO MUCH OF THE ERN 2/3RDS OF THE
U.S..

.STL...WINTER STORM WARNING TONIGHT AND THURSDAY FOR THE ENTIRE CWFA

GLASS
Hazardous weather outlook, Jan 15, 5:50 AM CST, 14 hours 10 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
550 AM CST WED JAN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WATCH IS IN EFFECT FOR THE ENTIRE AREA FOR TONIGHT.
SNOW WILL DEVELOP ACROSS NORTHERN MISSOURI LATE THIS EVENING...AND
OVERSPREAD THE THE AREA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER STORM WATCH CONTINUES FOR THURSDAY. SNOW IS EXPECTED TO
CONTINUE THROUGH THE DAY ON THURSDAY. TOTAL ACCUMULATIONS OF 6
INCHES OR MORE ARE POSSIBLE BEFORE THE SNOW TAPERS OFF FROM
NORTHWEST TO SOUTHEAST ON THURSDAY AFTERNOON AND EARLY THURSDAY
EVENING. IN ADDITION...BREEZY CONDITIONS ON THURSDAY AFTERNOON AND
EVENING WILL LIKELY CAUSE CONSIDERABLE BLOWING AND DRIFTING OF SNOW
WHICH WILL REDUCE VISIBILITIES AND CONTINUE TO MAKE TRAVEL DIFFICULT
EVEN AFTER THE SNOW HAS ENDED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS TONIGHT
AND THURSDAY.

CARNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Knox

When
January 15, 8:00 PM CST to January 16, 4:00 AM CST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.128, -92.148 (the zone’s center; the record gives no point)

Winter Storm, Lewis

When
January 15, 8:00 PM CST to January 16, 4:00 AM CST
Where
Lewis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.097, -91.722 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339348, 5339349.